Vermont, 2006High Wind in Vermont, April 23, 2006
April 23, 2006 · NWS ALY · 1 event in 1 county or zone
On April 23 around sunrise, a low pressure in the vicinity of New Jersey moved slowly toward the New England coast. A strong pressure gradient was over western New England.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On April 23 around sunrise, a low pressure in the vicinity of New Jersey moved slowly toward the New England coast. A strong pressure gradient was over western New England. Locally strong wind in Bennington County uprooted some trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 23, 7:35 AM EST, 1 hour earlier.
Area forecast discussion, Apr 23, 7:35 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
835 AM EDT SUN APR 23 2006
.SHORT TERM /REST OF TODAY/...
JUST SENT OUT A QUICK UPDATE TO ISSUE A WIND ADVISORY FOR
BENNINGTON AND WINDHAM COUNTIES IN SOUTHERN VT. SE WINDS HAVE
STRENGHTNENED THIS MORNING...AS USUAL LOCATIONS IN THE HIGHER
ELEVATIONS AND NEAR THE CITY OF BENNINGTON ARE EXPERIENCING THE
STRONGEST WINDS. DEEP INVERSION LAYER SHOULD INHIBIT WINDS FROM
MIXING DOWN AT OTHER LOCATIONS. NO OTHER CHANGES TO THE FORECAST
AT THIS TIME.
&&
.PREV DISCUSSION...
/ISSUED 455 AM EDT SUN APR 23 2006/
SHORT TERM /TODAY THROUGH MONDAY NIGHT/...
A VERY MOIST INFLOW OFF THE ATLANTIC IS ASSOCIATED WITH
TOTAL PRECIPITABLE WATER OF 1.6 INCHES ACCORDING TO THE LATEST
SATELLITE ANALYSIS. THE NUMERICAL MODELS ARE IN AGREEMENT THAT
THERE WILL BE HEAVY RAINFALL CENTERED ON THE HUDSON VALLEY TODAY.
RAINFALL WILL BE ON THE ORDER OF ONE TO TWO INCHES. THERE HAS
ALREADY BEEN AN INCH TO 2.25 INCHES OF RAINFALL IN THE COUNTY
WARNING AREA. THE HEAVIER AMOUNTS OF RAINFALL HAVE BEEN OVER THE
MOHAWK VALLEY AND ADIRONDACKS. THERE MAY BE ANOTHER HALF INCH OF
RAINFALL IN THE WESTERN PORTION OF THE COUNTY WARNING AREA TODAY.
WE DID NOT ISSUE A FLOOD WATCH WITH THE EARLY-MORNING FORECAST AS WE
EXPECT THAT RIVERS WILL NOT EXCEED BANKFULL STAGES.
THERE WILL BE SHOWERS AROUND TONIGHT...BUT THEY ARE EXPECTED
BECOME WIDELY SCATTERED IN MUCH OF THE REGION BY MIDNIGHT. ANOTHER
SURGE OF SHOWERS WILL BE APPROACHING THE CATSKILLS LATE TONIGHT.
THIS WILL BE TIED TO A VORTICITY BUNDLE ASSOCIATED WITH AN UPPER
LEVEL GYRE OVER THE GREAT LAKES.
AND THESE SHOWERS WILL SLIDE ACROSS THE REGION MONDAY AS THE UPPER
LEVEL SYSTEM MOVES EASTWARD AND A COOL POOL OF AIR ALOFT ENHANCES
THE ATMOSPHERES INSTABILITY.
THE BEST CHANCE OF SHOWERS MONDAY NIGHT WILL BE FROM SOUTHERN
VERMONT AND THE NORTHERN BERKSHIRES NORTHWESTWARD INTO THE LAKE
GEORGE-NORTHERN SARATOGA REGION. HOWEVER...THESE ARE MOST LIKELY
TO OCCUR IN THE EVENING. TOWARD MIDNIGHT...THE ATMOSPHERE WILL DRY
BRIEFLY IN ADVANCE OF AN APPROACHING COLD FRONT.
THE MAXIMUM AND MINIMUM TEMPERATURE FORECASTS FOR THIS PERIOD WERE
DERIVED FROM A MIX OF NUMERICAL FORECAST GUIDANCE. WE NOTED THAT
THE CANADIAN REGIONAL MODELS HOURLY TEMPERATURE FORECASTS FOR
MONDAY WERE MORE IN AGREEMENT WITH THE HIGHER VALUES OF THE
AVIATION AND NESTED GRID FORECASTS. SO WE DID NOT BLEND THE LOWER
NUMBERS FROM THE NORTH AMERICAN MESOSCALE FORECAST INTO THE MIX.
LONG TERM /TUESDAY THROUGH SATURDAY/...
THE AFOREMENTIONED APPROACHING COLD FRONT WILL MOVE ACROSS THE
REGION BY TUESDAY NIGHT. THERE MAY BE SCATTERED SHOWERS WITH THIS
FEATURE...BUT THEY ARE NOT EXPECTED TO BE HEAVY...UNLESS A LOW
PRESSURE WAVE FORMS ON THE FRONT AS INDICATED BY THE NORTH
AMERICAN MESOSCALE MODEL. THE AVIATION DOES NOT INDICATE
THIS...HOWEVER. AND THE CANADIAN GLOBAL AND UNITED KINGDOM MODELS
SUPPORT THE AVIATION. THE NORTH AMERICAN WAS SOMEWHAT FASTER THAN
THE AVIATION OR CANADIAN GLOBAL MODEL IN BRINGING THE FRONT
THROUGH THE COUNTY WARNING AREA.
THE EUROPEAN MODEL SUGGESTS THAT THE COOLEST AIR WILL BE OVER THE
REGION DURING THE MIDDLE OF THE WORK WEEK. AFTER THAT...A SLOW
MODERATION IS FORECAST TO OCCUR. WE TWEAKED THE FORECAST PARAMETERS
THROUGH WEDNESDAY USING THE LATEST AVAILABLE GUIDANCE FROM THE
AVIATION MODEL.
AVIATION...
CONDITIONS WILL GENERALLY BE MVFR IN THE HUDSON AND HOUSATONIC
VALLEYS AND MVFR TO IFR OVER THE HIGHER TERRAIN WITH WIDESPREAD
LOW CLOUDS BETWEEN 1500 AND AROUND 3500 FEET MSL. VISIBILITY WILL
GENERALLY BE 3 TO 5 MILES IN RAIN AND MIST. VISIBILITY WILL
IMPROVE SOMEWHAT MID AFTERNOON AS THE STEADY RAIN ENDS BUT WILL
DETERIORATE TO MVFR THIS EVENING AND TO IFR OVERNIGHT WITH FOG
AND DRIZZLE. WINDS WILL BE EAST TO SOUTHEAST 6 TO 10 KNOTS TODAY.
THERE MAY BE SOME IMPROVEMENT MONDAY AFTERNOON.
FIRE WEATHER...
THE TERM...WET FLAG DAY BEST DESCRIBES THE CONDITIONS FOR TODAY. A
SOAKING RAIN WILL LEAVE AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL
ACROSS MUCH OF EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. THE
RAINFALL WILL BE MORE SPORADIC TONIGHT AND MONDAY...BUT SHOWERS WILL
BE AROUND THROUGH MONDAY TO DAMPEN FUELS TO THE POINT WHERE THE
THREAT OF IGNITION WILL BE NEARLY NIL. IT ALMOST GOES WITHOUT SAYING
THAT THE MINIMUM RELATIVE HUMIDITY WILL BE AT LEAST 70 PERCENT...AND
PROBABLY HIGHER THROUGH MONDAY. AND...THERE WONT BE MUCH WIND TO
SPEAK OF...MAYBE 10 MILES AN HOUR OR SO IN THE HILLS AND
MOUNTAINS...LOWER SPEEDS IN THE VALLEYS.
HYDROLOGY...
FLOWS ON SMALLER RIVERS IN THE ADIRONDACKS AND THE MOHAWK VALLEY
HAVE INCREASED SIGNIFICANTLY AS A RESULT OF 1.5 TO 2 INCHES OF
RAIN OVER THE REGION. THE ONLY GAGED SITE SHOWING ANY KIND OF
TROUBLE SO FAR IS CANAJOHARIE CREEK WHICH WENT AN INCH OR TWO
OVER ITS 6 FOOT FLOOD STAGE. AT THAT LEVEL THE FLOODING IS JUST A
NUISANCE AND NOT SERIOUS SO AN URBAN AND SMALL STREAM ADVISORY WAS
ISSUED FOR FULTON AND MONTGOMERY COUNTIES SATURDAY EVENING. A FEW
MINOR FORECAST ADJUSTMENTS WERE MADE MOSTLY DUE TO TIMING. SO FAR
THE HEAVY PRECIPITATION HAS STAYED WEST OF OUR NEW ENGLAND ZONES BUT
THE PRECIPITATION AREA IS GRADUALLY SHIFTING EASTWARD SO THE
HOUSATONIC MAY NOT YET BE COMPLETELY OUT OF THE WOODS. SINCE
ANTECEDENT GROUND CONDITIONS WERE SO DRY...A GOOD PORTION OF THE
RAIN IS SOAKING INTO THE GROUND. ASIDE FROM THE MOHAWK VALLEY AND
WESTERN ADIRONDACKS...NO FLOODING IS ANTICIPATED AT THIS TIME. THE
ONLY MAIN STEM RIVERS THAT MIGHT TURN UP TO BE PROBLEMS COULD BE THE
MOHAWK AT UTICA OR THE SACANDAGA ABOVE SACANDAGA RESERVOIR. FOR THE
MOST PART THIS WILL END UP BEING A BENEFICIAL SOAKING RAINFALL FOR
MOST LOCATIONS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...WIND ADVISORY FOR VTZ013-014 UNTIL 5 PM SUNDAY.
&&
SHORT TERM...JPV
Hazardous weather outlook, Apr 23, 7:59 AM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
859 AM EDT SUN APR 23 2006
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ015-241200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
EASTERN WINDHAM-
859 AM EDT SUN APR 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
EASTERN WINDHAM COUNTY IN SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL BE HEAVY AT TIMES TODAY WITH ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 2 INCHES. THE RAIN WILL BECOME MORE SHOWERY AND
LESS WIDESPREAD BY EARLY THIS EVENING. THERE WILL BE SHOWERS
TONIGHT. THEY WILL BECOME LESS WIDESPREAD BY MIDNIGHT...AND
RAINFALL WILL LIKELY BE LESS THAN A QUARTER OF AN INCH TONIGHT.
THE RAIN WILL BRING SOME RIVERS AND STREAMS CLOSE TO BANK
FULL...BUT NO FLOODING ON RIVERS IS LIKELY...EXCEPT IN PORTIONS OF
THE WESTERN ADIRONDACKS WHERE HEAVIER RAIN HAS FALLEN.
THERE MAY BE LOCAL FLOODING OF LOW LYING...POORLY DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS
OF RAINFALL IN EXCESS OF AN INCH WOULD BE APPRECIATED BY THE
NATIONAL WEATHER SERVICE.
VTZ013-014-241200-
BENNINGTON-WESTERN WINDHAM-
859 AM EDT SUN APR 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR BENNINGTON AND WESTERN
WINDHAM COUNTIES IN SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 5 PM. PLEASE REFER TO THE
LATEST NON PRECIPITATION STATEMENT FOR DETAILS.
RAIN WILL BE HEAVY AT TIMES TODAY WITH ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 2 INCHES. THE RAIN WILL BECOME MORE SHOWERY AND
LESS WIDESPREAD BY EARLY THIS EVENING. THERE WILL BE SHOWERS
TONIGHT. THEY WILL BECOME LESS WIDESPREAD BY MIDNIGHT...AND
RAINFALL WILL LIKELY BE LESS THAN A QUARTER OF AN INCH TONIGHT.
THE RAIN WILL BRING SOME RIVERS AND STREAMS CLOSE TO BANK
FULL...BUT NO FLOODING ON RIVERS IS LIKELY. HOWEVER...THERE MAY BE
LOCAL FLOODING OF LOW LYING...POORLY DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS
OF RAINFALL IN EXCESS OF AN INCH WOULD BE APPRECIATED BY THE
NATIONAL WEATHER SERVICE.
High Wind, Bennington
- When
- April 23, 8:35 AM EST to 9:35 AM EST
- Where
- Bennington forecast zone
- Measured
- 48 kt (55 mph) measured sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A trained spotter reported that trees were blown down in Arlington.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Connecticut, April 23, 20061 death · 2 events
- Hail and Damaging Winds in Kansas, April 23, 2006$4.0 million · 2.5 in hail · 23 events
- Hail and Damaging Winds in Kansas, April 23, 2006$83,000 · 2 in hail · 31 events
- Hail in Kansas, April 23, 2006$200,000 · 2 in hail · 4 events
- Hail and Damaging Winds in Kansas, April 23, 2006$50,000 · 1.75 in hail · 25 events
- Hail in Kansas, April 23, 2006$75,000 · 2 in hail · 6 events
- Hail and Damaging Wind in Colorado, April 23, 20061.5 in hail · 22 events
- Hail and Damaging Winds in Oklahoma, April 23 to 24, 20061.75 in hail · 16 events
- Hail and Damaging Wind in Colorado, April 23, 2006$500 · 1.75 in hail · 10 events
- Hail in Texas, April 23 to 24, 20061.75 in hail · 9 events
- Hail and Dense Fog in Maryland, April 23 to 24, 20061.5 in hail · 8 events
- Marine Thunderstorm Winds in Lake Erie, April 23, 20066 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503563.